Nebraska, 2021

Drought in Nebraska, September 1 to 30, 2021

September 1 to 30, 2021 · NWS GLD · 2 events in 2 counties and zones

During the month of September the D2 Severe Drought status continued for Hitchcock and Dundy counties. Rainfall amounts ranged from a half inch to three inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the month of September the D2 Severe Drought status continued for Hitchcock and Dundy counties. Rainfall amounts ranged from a half inch to three inches. This lead to a departure from normal of a half inch below to two inches above normal for these counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 5:40 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Aug 31, 5:40 PM CST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
540 PM MDT Tue Aug 31 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 249 PM MDT Tue Aug 31 2021

Across the region this afternoon, skies are mainly sunny, albeit for
the high thin veil of smoke that has been draped over the area
today. A line of cumulus has formed on a boundary over portions of
Kit Carson/Cheyenne counties and extending back west of Limon. Temps
are currently in the 90s area-wide, albeit for extreme northwest
Yuma county where upper 80s are present. With a surface low/trough
meandering over the CO/KS border, winds are light for all except
eastern locales where southerly flow prevails.

For the remainder of the afternoon into this evening, the wx focus
remains on fire wx concerns with low RH readings over portions of
the area, and the threat for some thunderstorms to develop.

First off, with winds light not looking for any major fires to take
place, although we have monitored since spot fires have cropped off
over the past several days. For thunder chances, some activity is
getting going confined to south of the Interstate. The latest HRRR,
NamNest have been showing some differences to start...coverage and
so on for this activity, but the HRRR seems to be panning out
better, albeit an hour or so early. While there might be some pea-
sized hail and locally heavy downpours, the main threat looks to be
strong wind gusts from the high DCape values on the SPC analysis and
inverted-V soundings over the area. The activity is set to shift
eastward and dissipate around the 03z Wednesday timeframe. Have
opted for a 20 pop for isolated coverage this afternoon/evening,
thinning out as the evening progresses.

Despite the smoke thinning out afternoon sunshine some, it does not
seem to be mixing to the ground, so will leave out mention at this
time in the forecast tonight.

Going into Wednesday, the upper ridge that had been over the south
central portion of the country for the past several days, amplifies
over the Plains on Wednesday and eventually shifts east enough to
set up a SW flow aloft. At the surface, lee-side trough sets up over
the eastern Rockies, and with high pressure east, a tight southerly
gradient will ensue during the day. Gusts up to 30-40 mph are
possible. The combined surface/upper flow will give the region a dry
afternoon, allowing for fire wx concerns to crop up. Please refer to
the Fire Wx section below.

By Wednesday night on into Thursday night, precip chances on the
rises area-wide. The aforementioned lee-side trough begins a trek
eastward Wednesday night, in tandem with a shortwave. These will
allow for some rw/trw to form. Initially in the west but coverage
expands east going into Thursday as the trough shifts over the CWA
and stalls as a frontal boundary. This will be the focus for further
development. Some of the storms that do develop, mainly east, could
be strong to severe, prompting a Marginal Risk area from SPC.

For temps, highs on Wednesday still expected to remain above normal
in the mid to upper 90s. On Thursday, increased chances for
clouds/precip will have highs range only in the 80s, warmest areas
east and south. Overnight lows will range mainly in the 60s tonight
and Wednesday night. By Thursday night, mid 50s to mid 60s.

For heat indices, 90s on Wednesday with highest numbers east, 80s on
Thursday.

Please refer to the Climate section below for information on the
near record/record high temperature potential.

.LONG TERM...(Friday through Tuesday)
Issued at 242 PM MDT Tue Aug 31 2021

At the start of the extended period, forecast models show the CWA
beginning with west-southwesterly flow aloft being between an upper
air trough to the north and a subtropical ridge to the south. By
Saturday, the CWA's flow aloft has turned westerly as the top of the
southern ridge moves over the CWA. On Sunday, the ECMWF shows the
upper air flow turning northwesterly as the front part of a ridge
over the Pacific Northwest moves over the CWA with a trough moving
over the Northern Plains/Great Lakes/New England regions. The ECMWF
more or less shows this pattern continuing into Monday and Tuesday
as well. While the GFS depicts this same pattern as the ECMWF for
Sunday through Tuesday, it also shows an upper air trough developing
over UT on Sunday evening that moves over southeastern CO on Monday
morning and continues southeast into TX by Tuesday. The situation
will be monitored in future runs as long term models show some
differences going into next week.

At the surface, the CWA looks to see chances for precipitation to
start the long term period with the remainder seeing relatively dry
conditions. The CWA sees sees chances for showers and thunderstorms
during the afternoon and evening hours of Friday ahead of a backdoor
cold front that is expected to move across the area. Saturday shows
chances for diurnally-driven precipitation for the southwestern half
of the CWA as models display a moist air mass moving in from the
south at 800 mb. As previously mentioned, Sunday through Tuesday
look to stay mostly dry with possible elevated fire weather concerns
seen on Monday for areas along and west of the CO border. Current
forecasted minimum RH values look to go as low as 16% in parts of
this area, but the limiting factor looks to be winds as they do not
look to meet criteria at this time. This will be monitored in case
conditions change. Also worth noting, models suggest another
possible backdoor cold front moving through the CWA on Tuesday. As
this is late in the extended period, timing of this possible front
remains uncertain should the pattern pan out.

The Tri-State area should see high temperatures on Friday in the low
to middle 80s followed by Saturday seeing high temperatures around
the 80 degree mark. Sunday's highs expect to be in the middle to
upper 80s followed by Monday warming to the lower 90s. Tuesday's
daytime highs return back to the lower 80s. Tri-State area overnight
lows for Friday, Saturday and, Monday look to stay between the
middle 50s to lower 60s. Overnight lows on Sunday stay in the upper
50s to lower 60s range with Tuesday night lows being in the lower to
middle 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 535 PM MDT Tue Aug 31 2021

VFR conditions are expected through the forecast period at KGLD.
Visibility may be slightly reduced to 6SM due to smoke in the
area. Winds become southerly overnight under 12kts. Winds remain
southerly on Wednesday, increasing to 14-18kts with gusts to 25kts
by 17Z.

At KMCK, expect a wind shift from east to southeast between 02Z
and 04Z as an outflow boundary moves through the region.
Widespread thunderstorms are not expected at this time. Winds
become easterly after midnight, turning to the southeast by mid-
morning. Winds increase tomorrow evening to 14-18kts gusting to
25kts.

&&

.FIRE WEATHER...
Issued at 249 PM MDT Tue Aug 31 2021

Today, Elevated to Near Critical fire weather conditions are
expected along and west of Highway 27 this afternoon. Humidity
values will reach criteria in the lower to mid teens, while winds
will stay below criteria.

On Wednesday, Near Critical fire weather conditions are expected
along and west of Highway 27 in the afternoon. Winds expected to
reach or exceed criteria(30-40 mph), while humidity values will only
drop into the upper teens to around 20 percent.

&&

.CLIMATE...
Issued at 249 PM MDT Tue Aug 31 2021

Here are the sites with potential to reach or break record highs for
Tuesday, August 31st:

Goodland KS       102F/1985+
Burlington CO      99F/1985
Yuma CO           101F/1948

(+) denotes multiple years for a record

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...076
AVIATION...AW
FIRE WEATHER...JN
CLIMATE...JN
Hazardous weather outlook, Aug 31, 11:25 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1125 PM MDT Tue Aug 31 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020530-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1125 PM MDT Tue Aug 31 2021 /1225 AM CDT Wed Sep 1 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Patchy fog may develop late tonight and early Wednesday morning,
mainly along and north of Interstate 70.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Near Critical to Critical fire weather conditions are possible
across much of the Tri-State area on Wednesday, especially in eastern
Colorado and adjacent Kansas and Nebraska border counties. Outdoor
burning is not advised. Repeating, outdoor burning is not advised on
Wednesday.

Isolated severe thunderstorms are possible across portions of the
Tri-State area during the afternoon and early evening hours on
Thursday September 2, 2021.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday.

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Hitchcock

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Observed precipitation for the month ranged from an inch to three inches, with the most precipitation occurring in the southeast part of the county. Normal amounts range from one to two inches. This month's precipitation ranged from a half inch to two inches above normal in the southeast half of the county. The rest of the county was near normal.

Drought, Dundy

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Observed precipitation for the month ranged from half an inch to one and a half inches. Normal amounts range from one two inches. This month's precipitation ranged from a half inch to one inch below normal for the west half of the county. The east half of the county was near normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985759, 985758.